Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 321, NWS Bismarck, ND

August 13, 2007McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2007, 8:58 AM CDT for McHenry County, Pierce County, North Dakota. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 8:58 AM CDT (13:58 UTC)
Expired
Aug 13, 2007, 10:00 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:01 AM CDTHAIL 0.883 N Towner, NDONGOING AT TIME OF REPORT.
Aug 13, 9:15 AM CDTHAIL 26 E Bantry, NDHAIL WAS ACCOMPANIED BY VERY HEAVY RAIN.
Aug 13, 9:15 AM CDTHAIL 36 E Bantry, NDHAIL WAS ACCOMPANIED BY VERY HEAVY RAIN.
Aug 13, 9:23 AM CDTHAIL 12 N Towner, NDACCOMPANIED BY VERY HEAVY RAIN.
Aug 13, 9:43 AM CDTTSTM WND DMG9 Nw Balta, NDWIND BLEW DOWN FOUR 40 FOOT TREES. NICKEL SIZE HAIL WAS ALSO REPORTED WITH DAMAGE TO SIDING. EVENT LASTED ABOUT 6 MINUTES.
Aug 13, 9:43 AM CDTTSTM WND DMGTowner, NDWIND BLEW DOWN FOUR 40 FOOT TREES. NICKEL SIZE HAIL WAS ALSO REPORTED WITH DAMAGE TO SIDING. EVENT LASTED ABOUT 6 MINUTES.
Aug 13, 9:43 AM CDTHAIL 0.889 Nw Balta, NDLARGE HAIL LASTED 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 131358
SVRBIS
NDC049-069-131500-
/O.NEW.KBIS.SV.W.0321.070813T1358Z-070813T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
858 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  WESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1000 AM CDT

* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF BERWICK...OR ABOUT 27 MILES SOUTH OF BOTTINEAU...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTON AROUND 905 AM CDT...
  RUGBY AROUND 920 AM CDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4862 10103 4821 10087 4797 9988 4852 9988
      4853 10043 4861 10044

$$

AYD/TWH
2 follow-up statements
000 
WWUS53 KBIS 131425
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
922 AM CDT MON AUG 13 2007

NDC049-069-131500-
/O.CON.KBIS.SV.W.0321.000000T0000Z-070813T1500Z/
PIERCE ND-MCHENRY ND-
922 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN MCHENRY AND WESTERN PIERCE COUNTIES...

AT 920 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR TOWNER...OR
ABOUT 30 MILES SOUTH OF BOTTINEAU...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWNER AROUND NOW...
  BERWICK AROUND 925 AM CDT...
  RUGBY AROUND 935 AM CDT...

THIS IS A VERY DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL OF 
BASEBALL SIZE EAST OF BANTRY. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4862 10059 4825 10071 4797 9988 4852 9988
      4853 10043 4861 10044

$$

NH/CH
000 
WWUS53 KBIS 131443
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT MON AUG 13 2007

NDC049-069-131500-
/O.CON.KBIS.SV.W.0321.000000T0000Z-070813T1500Z/
PIERCE ND-MCHENRY ND-
941 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR EAST CENTRAL MCHENRY AND CENTRAL PIERCE COUNTIES...

AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR BERWICK...OR
ABOUT 39 MILES SOUTH OF BOTTINEAU...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR RUGBY AROUND 945 AM CDT...
  BALTA AROUND 950 AM CDT...
  SILVA AROUND 955 AM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND 
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO 
BASEBALL SIZE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 4851 10039 4819 10049 4797 9988 4852 9988

$$

NH/CH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:50 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 3:50 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST PROBLEM TODAY INVOLVES WHETHER FORCING MECHANISMS OVERCOME
A DEVELOPING THERMAL CAP. CURRENTLY A SURFACE LOW OVER EASTERN
MONTANA WITH UPPER LEVEL IMPULSES MOVING EASTWARD ACROSS
NORTHEASTERN MONTANA/SOUTHERN SASKATCHEWAN. THUNDERSTORMS HAVE
DEVELOPED RECENTLY NORTH OF GLASGOW...AND TRAJECTORY LOOKS LIKE IT
WILL SKIRT THE NORTHWESTERN COUNTIES OF NORTH DAKOTA THIS MORNING.
BOTH THE NAM AND GFS HAVE VORTICITY IMPULSES MOVING EASTWARD...AND
WILL LIKELY ADD SMALL POPS IN THE NORTH. MEANWHILE AT H850 THERE IS
A DEVELOPING LOW LEVEL JET OVER CENTRAL DAKOTAS WITH H850 LIFT IN
THE OMEGA FIELD...BUT MID LEVEL THERMAL CAP IS BUILDING FROM THE
WEST. I THINK STORMS HAVE THE BEST CHANCE OF KEEPING TOGETHER IN THE
NORTH WHERE THE CAP IS WEAKEST...BUT SATELLITE PICS SHOWING
INCREASING MID CLOUDS OVER CENTRAL NORTH DAKOTA. WILL KEEP
THUNDERSTORM CHANCES OVER ALL BUT THE FAR SOUTHWEST THIS MORNING.
HOWEVER...SURFACE LOW MOVES ACROSS THE STATE...AND BY NOON THE LOW
IS NEAR JAMESTOWN/DEVILS LAKE. WILL KEEP CHANCES NORTHEAST COUNTIES
- AGAIN WHERE CAP IS WEAKEST.

COOL DRY AIR MOVES IN BEHIND THE SURFACE LOW. A WEAK UPPER LEVEL
IMPULSE...RATHER CONSISTENT IN THE MODEL RUNS...CLIPS SOUTHWESTERN
NORTH DAKOTA TONIGHT. THUS WILL KEEP A SLIGHT CHANCE THERE TONIGHT.

ANOTHER REINFORCING SHOT OF COOL CANADIAN AIR MOVES INTO THE STATE
ON WEDNESDAY...AND WILL KEEP THE FORECAST DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH MONDAY...
LITTLE CHANGE TO EXTENDED GRIDS EXCEPT TO DROP TEMPERATURES SOME
BEGINNING ON THURSDAY. BOTH GFS AND EURO MODELS KEEP RIDGE OVER
NORTHERN ROCKIES AND PLAINS WITH HUDSON BAY LOW DROPPING SEVERE
DEGREES OF LATITUDE TO THE SOUTH WHICH WILL BRING SLIGHTLY LOWER
THICKNESS OVER NORTHERN PLAINS AS WELL AS SLIGHTLY COOLER NORTHWEST
FLOW.

&&

.AVIATION...
ELEVATED CONVECTION DEVELOPING AHEAD OF LOW PRESSURE ALONG MONTANA
DAKOTA BORDER CAUSED BY WARM ADVECTION 80H-70H LEVEL AND LOW LEVEL
NOCTURAL JET. THIS WILL INCREASE FOR THE NEXT SEVERAL HOURS. SOME
TAFS WILL NEED ADDITION OF VCTS WHERE PRESENTLY FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&

JV/HW
Hazardous weather outlook, Aug 13, 5:21 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT MON AUG 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
521 AM CDT MON AUG 13 2007 /421 AM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING FOR NORTHERN AND
SOUTH CENTRAL COUNTIES. ALSO A SLIGHT CHANCE THIS AFTERNOON FOR
NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 13, 8:00 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             MOHALL                  48.77N 101.51W
08/13/2007  E1.75 INCH       RENVILLE           ND   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA. HAIL RANGED
            FROM PEA SIZE UP TO GOLF BALL SIZE.

&&

CS/HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:38 AM CDTSevere Thunderstorm WarningBISBottineau, Renville67 min
Aug 13, 8:02 AM CDTSevere Thunderstorm WarningBISMcHenry58 min
Aug 13, 8:13 AM CDTSevere Thunderstorm WarningBISWard40 min
Aug 13, 8:45 AM CDTSevere Thunderstorm WarningBISBottineau60 min
Aug 13, 9:22 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh53 min
Aug 13, 9:58 AM CDTSevere Thunderstorm WarningBISPierce32 min
Aug 13, 10:20 AM CDTSevere Thunderstorm WarningBISDickey25 min
Aug 13, 10:38 AM CDTSevere Thunderstorm WarningBISWells43 min
Aug 13, 11:28 AM CDTSevere Thunderstorm WarningBISFoster32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.